Jump to content
helplinedonate
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    
Sign in to follow this  
Lee333

Sleeping a lot

Recommended Posts

Doctor,

 

My father dx PD 16 years, with mild cognitive impairment and Dysautonomia causing dizziness, bruxism, and urinary issues with nocturia. For a couple years or so he had a sweet spot sleeping wise of about 10 hours. While he doubtless has some sleep apnea, there is no way he would wear a device at night. He has hallucinations and often vocalizes or talks in his sleep. For a few years he took as high as 300mg/day Seroquel but after I started going to the neurologist with him we reduced it slowly to nothing with little seeming ill effect as it greatly improved his daytime sluggishness. In the past couple years it was started again slowly to 150mg due to increasing night hallucinations. In the past 8 months or so though my father has taken to sleeping around 12 hours a day. While very occasionally he will try to get up after 8 hours, that is not quite enough and from experience will lead to a bad day, and so I try to get him to sleep 2 more hours then.

 

On our recent visit to the neurologist, he said that as long as the hallucinations were not during waking hours, he would rather reduce or eliminate the seroquel to achieve more waking time and a better quality of life. So far I have slowly titrated him down to 50mg a day now with a view to stopping it soon. However in dropping 100mg a day so far the sleep time has remained unchanged.

 

I am moderately ambivalent about his sleep time because with sleeping so much he only very rarely has an off-time during waking hours, and previously used to have one or two and would take a couple hour nap often. However with taking Midodrine for dizziness, and having supine hypertension at night which we compensate for with a sloped bed, I actively discourage him from taking naps now. Also he has always seemed to enjoy the so-called "sleep benefit" of not taking Sinemet at night yet being able to get up in the morning unassisted and function before the first pill, and more sleeping time seems to equal less Sinemet side effects long term.

 

His neurologist said in response to a question whether he should try the Neupro patch or not, that it was worth trying with reduced Sinemet, though it may not help (he was unable to tolerate Requip XL in high doses four years ago when it came out as it made him confused and also without the Sinemet he was barely able to walk). However from what I read, all the agonists aggravate drowsiness and sleeping issues and he did seem to improve when he first went to an hourly regimen of Sinemet with removal of Requip.

 

My question is whether sleeping this much at this point should be a great cause for concern as long as his waking hours are otherwise mostly OK (while generally sedentary he can move around the house as needed), and whether I should try to force him to get up after 10 hours or so.

 

 

 

Medication:

 

Sinemet 25/100 every hour

Citalopram 40mg

Namenda 10mg 2x/day

Aricept 10mg

Rapaflo 8mg

Vesicare 10mg

Midodrine 7.5mg 2x/day

Seroquel 50mg

+various vitamin supplements (nothing esoteric)

 

 

Thank you.

Edited by Dr. Okun

Share this post


Link to post
Share on other sites

First, we rarely use dopamine agonists such as the dopamine patch in patients who have hallucinations.

 

Sleep is tricky. The best answer is to find the balance where his quality of life is the best. If he sleeps too much and it impacts the quality of life then I would intervene and try to change meds.

 

One other issue is the seroquel. Nornally when a few hundred milligrams are required we switch to clozaril if seroquel is not working well. Clozaril requires blood monitoring but is a much better drug for hallucinations and sleep.

Share this post


Link to post
Share on other sites

My husband, 14 PD, is on Mirapex and Sinement. He sleeps 8 hours a night but has many naps during the day. We tried to omit Mirapex, but , then, he was not able to sleep during the night. Please comment. Thank you.

Emily

Share this post


Link to post
Share on other sites

I usually recommend a sleep study and diagnosis of the exact sleep issue.

 

Some people need to dose sinemet when they awake at night as their sleep problem is from a re-emergence of symptoms.

 

A sleep study can be very helpful in these complex scenarios.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

Sign in to follow this  

×